Several people in Austria have been hospitalized after taking what is suspected to be fake Ozempic.
On Monday, the Austrian Federal Office for Safety in Healthcare, BASG, issued a warning about the circulation of counterfeit Ozempic.
The counterfeit version of the drug had been found in “several patients,” causing “serious side effects” including low blood sugar and seizures.
“The BASG has received initial reports that several patients had to be treated in hospital after using suspected counterfeit Ozempic,” they added. They also explained that the patients suffered from side effects such as hypoglycemia and seizures, both of which indicate that the counterfeit falsely had insulin instead of semaglutide.
The Safety Office reminded people that the only legal way to obtain Ozempic is by “prescription and via public pharmacies and physicians in charge of in-house pharmacies.”
Austrian officials have stated that the rise in Ozempic use has caused medication shortages for people with type 2 diabetes.